Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 422, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 24, 2001, 2:11 PM CST for Chilton County, Perry County, Alabama. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 2:11 PM CST (20:11 UTC)
- Expired
- Nov 24, 2001, 3:00 PM CST
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Chilton County, AL, Perry County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 2:53 PM CST | Thunderstorm Wind 50 E | Jemison, AL | Several trees were knocked down or snapped along SR 191 southwest of Jemison. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 9:30 AM CST | Tornado Watch | SPC | 6 hr |
| Nov 24, 2:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 329 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
556 WUUS54 KBMX 242012 SVRBHM ALC021-105-242100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 211 PM CST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHILTON COUNTY IN ALABAMA EASTERN PERRY COUNTY IN ALABAMA * UNTIL 300 PM CST * AT 209 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF MAPLESVILLE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MAPLESVILLE AND CLANTON. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:17 AM CST, 10 hours 54 minutes earlier.
Area forecast discussion, Nov 24, 3:17 AM CST, 10 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 317 AM CST SAT NOV 24 2001 ACTIVE WEATHER DAY IN STORE...AND USERS SENSITIVE TO SEVERE WEATHER SHOULD CHECK STAFFING NEEDS. SEVERE STORMS NOW ACROSS THE MS RIVER...AND WILL GET INTO ALABAMA LATER THIS MORNING AND THIS AFTERNOON. SPC CURRENTLY HAS US IN SLIGHT RISK AREA...WITH CAVEAT THAT IF INSTABILITY INCREASES DUE TO GREATER THAN EXPECTED SOLAR HEATING...THEN RISK MAY BE UPGRADED. AT ANY RATE...WILL CONTINUE WITH ENHANCED SEVERE WEATHER WORDING IN ZONES...AND MOST LIKELY BE MORE SPECIFIC WITH DAMAING WIND/TORNADO WORDING. STORMS EXPECTED TO TAPER OFF FROM THE EAST TONIGHT...ALTHOUGH FRONT SEEMS TO STALL AND SOME MODELS KEEP MOISTURE AXIS ALONG EASTERN AND SOUTHERN ZONES THROUGH SUNDAY. HARD TO LOCK ON EXACTLY WHAT HAPPENS DAYS 3-7...BUT IT IS APPARENT WE HAVE GONE FROM A TOTALLY TRANQUIL TO A VERY ACTIVE WEATHER PATTERN ALMOST OVERNIGHT. HSV 071/052/066/045 +811 BHM 072/055/069/048 +911 MGM 076/058/072/050 8832 .BHM...NONE.
In the hours before
Special weather statement, Nov 24, 12:29 PM CST, 1 hour 42 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 1229 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FRANKLIN...LAUDERDALE...MARION... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...FAYETTE...GREENE...HALE... JACKSON...JEFFERSON...LAMAR...LAWRENCE...LIMESTONE... MADISON...MARENGO...MARSHALL...MORGAN...PERRY... PICKENS...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...WINSTON...
Local storm report, Nov 24, 1:32 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 PM CST SAT NOV 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 AM HALEYVILLE AL WIND DAMAGE
11/24/01 WINSTON *** ? INJ ***
BUILDINGS DAMAGED
INCLUDING A SHOPPING
CENTER. NUMBER OF
INJURIES UNKNOWN. FROM
EMA.
1130 AM MILLPORT AL TORNADO
11/24/01 LAMAR POSSBILE TORNADO AT
MILLPORT. TREES DOWN AND
BUILDINGS DESTROYED.
FROM VOLUNTEER FD
0100 PM 2SE LINDEN AL TORNADO
11/24/01 MARENGO TORNADO REPORTED BY 911
OFFICE.
0105 PM CULLMAN AL 1.00 IN HAIL
11/24/01 CULLMAN QUARTER SIZE HAIL IN CITY
OF CULLMAN. FROM EMA.
0105 PM FULTONDALE AL 0.75 IN HAIL
11/24/01 JEFFERSON PENNY SIZE HAIL AT
FULTONDALE FROM EMA.
0106 PM AL 1.75 IN HAIL
11/24/01 CULLMAN GOLFBALL SIZE HAIL AT
I-65 AND US 278Local storm report, Nov 24, 1:36 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CST SAT NOV 24 2001
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0128 PM TAITS GAP AL TORNADO
11/24/01 BLOUNT TREES AND POWER LINES
DOWN IN TAITS GAP.
NUMEROUS REPORTS FROM
PUBLIC VIA EMA.
0112 PM CULLMAN AL 1.75 IN HAIL
11/24/01 CULLMAN GOLF BALL SIZE HAIL IN
CULLMAN VIA HAM
SPOTTERS.Special weather statement, Nov 24, 1:44 PM CST, 27 minutes before
ALZ001>018-022>026-030>035-039-242100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 144 PM CST SAT NOV 24 2001 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 818... COLBERT...FAYETTE...FRANKLIN...LAMAR...LAUDERDALE... LAWRENCE...LIMESTONE...MARION...PICKENS...WINSTON... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 818 WHICH IS IN EFFECT UNTIL 300 PM... BIBB...BLOUNT...CHILTON...CULLMAN...DALLAS... DEKALB...ETOWAH...GREENE...HALE...JACKSON... JEFFERSON...MADISON...MARENGO...MARSHALL...MORGAN... PERRY...SHELBY...ST CLAIR...SUMTER...TUSCALOOSA... WALKER...
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 9:36 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 54 min |
| Nov 24, 9:39 AM CST | Severe Thunderstorm Warning | BMX | Lauderdale | 36 min |
| Nov 24, 9:57 AM CST | Tornado Warning | BMX | Sumter | 63 min |
| Nov 24, 10:22 AM CST | Severe Thunderstorm Warning | BMX | Pickens | 38 min |
| Nov 24, 10:32 AM CST | Tornado Warning | BMX | Pickens | 28 min |
| Nov 24, 10:34 AM CST | Tornado Warning | BMX | Hale | 41 min |
| Nov 24, 10:36 AM CST | Tornado Warning | BMX | Greene | 39 min |
| Nov 24, 10:37 AM CST | Severe Thunderstorm Warning | BMX | Lamar, Marion | 23 min |
| Nov 24, 10:52 AM CST | Tornado Warning | BMX | Fayette, Lamar | 53 min |
| Nov 24, 11:03 AM CST | Tornado Warning | BMX | Tuscaloosa | 42 min |
| Nov 24, 11:12 AM CST | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 48 min |
| Nov 24, 11:28 AM CST | Severe Thunderstorm Warning | BMX | Franklin, Lawrence | 47 min |
| Nov 24, 11:30 AM CST | Tornado Warning | BMX | Bibb | 45 min |
| Nov 24, 11:33 AM CST | Tornado Warning | BMX | Franklin, Lawrence | 42 min |
| Nov 24, 11:35 AM CST | Tornado Warning | BMX | Hale | 25 min |
| Nov 24, 11:36 AM CST | Tornado Warning | BMX | Walker | 24 min |
| Nov 24, 11:41 AM CST | Severe Thunderstorm Warning | BMX | Winston | 49 min |
| Nov 24, 11:41 AM CST | Tornado Warning | BMX | Fayette | 34 min |
| Nov 24, 11:44 AM CST | Tornado Warning | BMX | Marengo, Sumter | 46 min |
| Nov 24, 11:45 AM CST | Tornado Warning | BMX | Tuscaloosa | 30 min |
| Nov 24, 11:48 AM CST | Tornado Warning | BMX | Jefferson | 57 min |
| Nov 24, 11:57 AM CST | Tornado Warning | BMX | Walker | 48 min |
| Nov 24, 12:06 PM CST | Severe Thunderstorm Warning | BMX | Limestone, Morgan | 39 min |
| Nov 24, 12:12 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 33 min |
| Nov 24, 12:17 PM CST | Tornado Warning | BMX | Limestone, Morgan | 43 min |
| Nov 24, 12:18 PM CST | Tornado Warning | BMX | Hale | 42 min |
| Nov 24, 12:25 PM CST | Severe Thunderstorm Warning | BMX | Cullman, Winston | 35 min |
| Nov 24, 12:34 PM CST | Tornado Warning | BMX | Marengo | 41 min |
| Nov 24, 12:40 PM CST | Tornado Warning | BMX | Jefferson | 65 min |
| Nov 24, 12:41 PM CST | Tornado Warning | BMX | Cullman | 49 min |
| Nov 24, 12:46 PM CST | Severe Thunderstorm Warning | BMX | Madison | 44 min |
| Nov 24, 12:51 PM CST | Tornado Warning | BMX | Perry | 39 min |
| Nov 24, 12:56 PM CST | Tornado Warning | BMX | Blount, St. Clair | 49 min |
| Nov 24, 1:10 PM CST | Severe Thunderstorm Warning | BMX | Morgan | 35 min |
| Nov 24, 1:11 PM CST | Tornado Warning | BMX | Etowah | 49 min |
| Nov 24, 1:14 PM CST | Tornado Warning | BMX | Bibb | 46 min |
| Nov 24, 1:16 PM CST | Tornado Warning | BMX | Marshall | 44 min |
| Nov 24, 1:26 PM CST | Tornado Warning | BMX | Morgan | 19 min |
| Nov 24, 1:27 PM CST | Tornado Warning | BMX | Hale, Marengo, Perry | 48 min |
| Nov 24, 1:38 PM CST | Tornado Warning | BMX | St. Clair | 52 min |
| Nov 24, 1:40 PM CST | Tornado Warning | BMX | Madison | 35 min |
| Nov 24, 1:47 PM CST | Tornado Warning | BMX | Shelby | 43 min |
| Nov 24, 1:58 PM CST | Tornado Warning | BMX | DeKalb | 47 min |
| Nov 24, 2:03 PM CST | Tornado Warning | BMX | Etowah | 57 min |
| Nov 24, 2:09 PM CST | Tornado Warning | BMX | Jackson, Marshall | 51 min |
| Nov 24, 2:28 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 32 min |
| Nov 24, 2:43 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 47 min |
| Nov 24, 2:43 PM CST | Tornado Warning | BMX | DeKalb | 32 min |
| Nov 24, 2:51 PM CST | Tornado Warning | BMX | Cherokee | 39 min |
| Nov 24, 3:24 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 51 min |
| Nov 24, 3:24 PM CST | Tornado Warning | BMX | Cherokee | 36 min |
| Nov 24, 3:45 PM CST | Tornado Warning | BMX | Talladega | 45 min |
| Nov 24, 3:55 PM CST | Tornado Warning | BMX | Coosa | 35 min |
| Nov 24, 4:01 PM CST | Tornado Warning | BMX | Autauga | 29 min |
| Nov 24, 4:07 PM CST | Tornado Warning | BMX | Calhoun | 23 min |
| Nov 24, 4:10 PM CST | Tornado Warning | BMX | Clay | 50 min |
| Nov 24, 4:16 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Elmore | 29 min |
| Nov 24, 4:24 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 51 min |
| Nov 24, 4:25 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 35 min |
| Nov 24, 4:30 PM CST | Tornado Warning | BMX | Cleburne | 45 min |
| Nov 24, 4:38 PM CST | Tornado Warning | BMX | Calhoun, Talladega | 37 min |
| Nov 24, 4:43 PM CST | Tornado Warning | BMX | Coosa | 17 min |
| Nov 24, 4:59 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 31 min |
| Nov 24, 5:00 PM CST | Tornado Warning | BMX | Clay | 45 min |
| Nov 24, 5:18 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Nov 24, 5:40 PM CST | Tornado Warning | BMX | Clay, Randolph | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.